Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

How long does pain and bleeding continue after miscarriage?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
I had a miscarriage (6 weeks) and I took misoprostol 600 mg vaginally on thursday 6/2 at 8:30 pm and in the early morning of friday 6/3 I passed some tissue. I was ok on friday and saturday. On Monday the pain in my abdomen and in the back started and I still have the pain. I am taking 600 mg Ibuprofen every 8 hrs for the pain. I see blood in the urine. I have period like bleeding. I dont have fever or dizziness or nausea. The ultrasound was done on Monday and it showed that I passed everything out.
The worry I have is about the pain and bleeding. How long is this going to continue? Do I need to get any other tests done to make sure that I passed everything and nothing is left behind and I dont have any infection.
Posted Fri, 13 Apr 2012 in Menstruation and Miscarriage
Answered by Dr. Jasvinder Singh 1 hour later

Thanks for posting your query.

Usually when doing a medical abortion, it is advisable to take mifepristone pill orally. Then 24 to 72 hours later, you take the second medication, misoprostol. Misoprostol causes contractions resulting in a miscarriage. When used in combination, mifepristone and misoprostol are 95-97% effective and result in miscarriage.

If the ultrasound has shown that the uterus has emptied then it means that the abortion is complete. However there is a chance of small retained products of conception or tissue which may be retained and hence it is advisable for you to get a pelvic examination and a slight curettage done to remove any such small retained tissues. These retained products may be responsible for the pain or causing infection which may cause pain.

It is normal to have some pain and bleeding which continues for some days after the abortion procedure which continues for 2 weeks. But if the pain is severe that you are not finding relief even after taking Ibuprofen, then it needs to be examined by a gynecologist. First of all any retained products should be ruled out and secondly postabortal syndrome also needs to be ruled out. In this, there is closing of the cervical Os which causes majority of clots and blood to get retained in uterus causing severe cramping and following evacuation of the uterus. This also requires a pelvic examination and dilatation and curettage or suction evacuation from a gynecologist.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor